Background: Churg–Strauss syndrome (CSS) is a rare granulomatous small vessel vasculitis that occurs against a background of longstanding asthma. Leukotriene antagonists (LTAs) are used in the management of asthma and may facilitate a reduction in steroid dosage. Reports of the development of CSS in patients with asthma following the initiation of LTA therapy suggest either a causal association or an unmasking of latent CSS as steroid doses fall. We have undertaken a systematic review to establish whether evidence of a drug induced syndrome exists.
Methods: Systematic review searching Medline from database inception to August 2007 to identify cases with a possible association between LTAs and CSS. Hill’s criteria of causation were used to assess strength of causality.
Results: 62 cases in which CSS developed after the introduction of LTA therapy were identified. Patients were divided into three groups: group 1 had received no previous steroid therapy; group 2 had been treated with oral and/or inhaled corticosteroids, but had no change in steroid therapy following LTA introduction; and group 3 had a clear reduction in steroid therapy following introduction of LTA therapy. The majority of patients from each group exhibited a clear temporal relationship between initiation of LTA and development of CSS, with no evidence of pre-existing disease.
Conclusions: Currently available evidence suggests an association between LTA and CSS that may be causal.
Statistics from Altmetric.com
Funding: DRT is funded by a Wellcome research grant. MAL is funded by the HEFCE Senior Lecturer scheme. NN was funded by UHB Charities.
Competing interests: None.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.